Overdose of benzodiazepine (valium)
General or Other | - Others | Overdose of benzodiazepine (valium) (Disease)
Benzodiazepines are classified as group of psychoactive drugs that are used to induce sleep, produce sedation, relieve anxiety and treat muscle spasms. Short-acting Benzodiazepines are generally used for patients with sleep-onset insomnia (difficulty falling asleep) without daytime anxiety, whereas Benzodiazepines with a longer duration of action are utilized to treat insomnia in patients with daytime anxiety. However, this medicine should not be used every day for sleep problems that last more than a few days. If used this way, the drug loses its effectiveness within a few weeks.
A person who has overdosed on one of these drugs may have poor balance, difficulty walking, slurred speech, and trouble with memory and concentration. Depending on the amount taken and the amount of time that has passed since the overdose, the person may experience depressed (slow, shallow) breathing, coma, cardiac arrest, cold skin/hypothermia, and hypotension.
Causes and Risk factors
An overdose of benzodiazepine medications, especially in combination with other substances, can be fatal. Therefore, benzodiazepines may be used with other drugs in intentional overdoses (i. e. suicide attempts). In general, benzodiazepine abuse is particularly common among people who are addicted to cocaine or heroin.
An accidental overdose may occur if someone who is mixing substances is unaware of the extent to which each drug is affecting them and takes more to enhance the high. Benzodiazepine overdoses may occur among individuals with chronic insomnia or severe anxiety who are desperate for a solution to their problems and assume that a higher dose will be more effective without considering the potential for dangerous consequences.
Diagnosis and Treatment
The respiratory and circulatory symptoms are aggressively treated. Specific therapy may include mechanical ventilation and intravenous fluids. A reversal agent, flumazenil (Romazicon), is available but must be used with caution since it can induce seizures in patients taking benzodiazepines chronically.